Published Jun 13, 2002
You are reading page 3 of Vancomycin IV push in the OR
Anesthiology tends to take a lot of liberty in my facility. I have gotten a fresh CABG straight from OR and they have primacor infusing with a unit of PRBC's...propofol infusing with drugs when it should have it's own dedicated line. I would certainly further look into this with your pharmacy staff and nurse manager. There are a lot of reasons to give Vanco slowly and I'm not sure why one would want to push such a risky drug....Hope to hear the conclusion....LCRN
Anesthiology tends to take a lot of liberty in my facility. I have gotten a fresh CABG straight from OR and they have primacor infusing with a unit of PRBC's...propofol infusing with drugs when it should have it's own dedicated line. I would certainly further look into this with your pharmacy staff and nurse manager. There are a lot of reasons to give Vanco slowly and I'm not sure why one would want to push such a risky drug....Hope to hear the conclusion....
Lots of things are different in the OR, and are perfectly fine IN THE OR (such as running a propofol infusion with other meds), but pushing Vanco is not one of them.
Were they pushing into a central line?
I was referring to what goes on in the facility that I work in. Propofol as a continuous drip regardless of it's place of use...OR, GI suite, Cath lab or the multiple ICU's and wherever else it is used per protocol must have it's own dedicated line. The bottle as well as the tubing needs to be changed Q 12 hours due to it's high lipid content. I was not referring to - if propofol is being pushed through a carrier line.
This was only an example of what occurs, however this is against policy in my facility and is not "perfectly" fine occurring in the OR because when the patient is transferred to ICU, intervention must be taken and gtts have to be changed around.
sharann, BSN, RN
I have witnessed anesthesiologists run blood with LR or D51/2NS in the OR. They routinely disregard the "rules". They do what they can and have gotten away with. Until they have a negative outcome from something, they will continue to do it. We can question them, but cannot physically prevent them from doing what the do. The are licenced(hopefully!) and I chart what I see. I think that reporting unsafe practices is the right thing to do, after that, its not your problem.
And although the original discussion was about pushing vanco, there are a lot of things that anesthesia staff will do differently that others may not understand the rationale behind. Don't automatically assume that you're correct and they're not just because they're doing things differently.
Hi! I need some help from my OR colleagues. Recently we've had physician and anesthesiology groups giving Vancomycin IV push to anesthetized patients within the OR setting. I'm a broad-spectrum CNS with NO operating room experience, and this has been brought to my attention as a patient advocacy issue. I've done a websearch and litsearch and haven't found anything. Is giving Vanc. IVP now a common practice in these settings, and if so, have you seen "red man syndrome" or other negative effects? Thanks so much for the help. JeannieM
I'm not in the OR, but rather on the floor in the transplant unit. We give it quite frequently. Diluted in a bag of NS, it causes "red man syndrome." I'm assuming you mean, rash. So I'm sure, given as IVP, it'll have the same effect, if not worse.
subee, MSN, CRNA
Gee, I thought most of the MDA'a in my group were lazy, but giving Vanco. IVP is a new low. Total joint patients who have other hardware in their body get Vanco. Otherwise we just give Kefzol. I prefer to put it in the patients 1000 cc. bag of LR they're getting before the joint replacements. That way they get a nice fluid load before the spinal goes in and you can't cause any harm from the Vanco running too fast.
renerian, BSN, RN
I have seen the red man syndrome before and have never given or heard of IVP Vano.
All the hospitals in Oahu Hawaii are using Vanco. 1 mg. IV infuse to most patients. They are not telling them, what is up in Oahu? They are using Vanco for (in patient and out patient surgery.)
I am new, is this normal for infection control.
red man syndrome or red-neck syndrome
vancomycin must be administered in a dilute solution slowly, over at least 60 minutes (maximum rate of 10 mg/minute for doses >500 mg). this is due to the high incidence of [color=#002bb8]pain and [color=#002bb8]thrombophlebitis and to avoid an infusion reaction known as the red man syndrome or red neck syndrome. this syndrome, usually appearing within 4-10 minutes after the commencement or soon after the completion of an infusion, is characterized by flushing and/or an [color=#002bb8]erythematous rash that affects the face, neck and upper torso. these findings are due to non-specific [color=#002bb8]mast cell degranulation and are not an [color=#002bb8]ige mediated allergic reaction. less frequently, [color=#002bb8]hypotension and [color=#002bb8]angioedema may also occur. symptoms may be treated with [color=#002bb8]antihistamines, including [color=#002bb8]diphenhydramine.from great girl
heron, ASN, RN
I agree that the thing to do is to ask the anesthesiologist.
She/he may feel that the risk-benefit ratio justifies it.
What happens in the OR is not entirely analogous to what happens in the recovery room or other settings. In the OR the anesthesiologist has direct control of the airway, continuous monitoring and multiple IV accesses, thus allowing her to address issues very early on.
This is all purely speculative ... so why not ask the doc?
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X